Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 197, NWS Twin Cities, MN

October 24, 2023Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 24, 2023, 12:33 AM CDT for Freeborn County, Steele County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2023, 12:33 AM CDT (05:33 UTC)
Expired
Oct 24, 2023, 1:00 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:59 AM CDTHAIL 0.751 Wnw Blooming Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KMPX 240533
SVRMPX
MNC047-147-240600-
/O.NEW.KMPX.SV.W.0197.231024T0533Z-231024T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1233 AM CDT Tue Oct 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Freeborn County in south central Minnesota...
  Southern Steele County in south central Minnesota...

* Until 100 AM CDT.

* At 1233 AM CDT, a severe thunderstorm was located over Geneva, or
  10 miles north of Albert Lea, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Blooming Prairie, Clarks Grove, Ellendale, Geneva, and Hollandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9342 4387 9341 4393 9305 4370 9305
      4369 9339
TIME...MOT...LOC 0533Z 263DEG 31KT 4380 9330 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPG
1 follow-up statement
735 
WWUS53 KMPX 240549
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1249 AM CDT Tue Oct 24 2023

MNC047-147-240600-
/O.CON.KMPX.SV.W.0197.000000T0000Z-231024T0600Z/
Freeborn MN-Steele MN-
1249 AM CDT Tue Oct 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES...

At 1249 AM CDT, a severe thunderstorm was located near Geneva, or 15
miles northwest of Austin, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Blooming Prairie and Hollandale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4375 9305 4377 9325 4389 9327 4393 9305
TIME...MOT...LOC 0549Z 259DEG 29KT 4384 9316 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:44 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 23, 10:44 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Mon Oct 23 2023

.UPDATE...
Issued at 857 PM CDT Mon Oct 23 2025

A warm front along the IA/MN border will continue progressing
northward overnight in tandem with a strengthening 45 kt LLJ over
eastern NE and western/northern IA. This forcing, combined with very
steep lapse rates in excess of 8 C/km, 1500 J/kg MUCAPE, and a plume
of seasonably top-end pwats near 1.5 inches, will create a favorable
environment for thunderstorm development overnight across
southern/east central MN and WI. Initiation is expected to take place
between 10 and 11 PM across northern IA and build northeastward with
time. Elevated multicell clusters capable of large hail will be the
main threat. SPC has introduced a slight risk along the IA/MN border.

After the activity passes off to the east/northeast with the nose of
the LLJ early Tuesday, CAMs suggest a lull in precipitation until
Tuesday afternoon. However, a persistent 25-35 kt LLJ and lapse rates
remaining in the 7.5-8.5 C/km range on the warm side of the front
could allow isolated to scattered thunderstorms to persist from
southwest to east central MN and northern WI through the morning.
Further growth of convection will then take place in the afternoon
within the same corridor and southeast as a subtle shortwave ripples
along the front. Some areas of heavy rainfall totals could
materialize given the orientation of the front and northeastward
storm motions.

&&

.DISCUSSION...(This evening through Monday)
Issued at 300 PM CDT Mon Oct 23 2023

KEY MESSAGES:

- Marginal Risk for hail potential tonight and again Tuesday
  afternoon and evening across southeastern Minnesota and western
  Wisconsin.

- Widespread rain likely Thursday afternoon through Thursday night, with
  the heaviest rainfall again expected across southeast Minnesota
  and western Wisconsin.

- Much colder by late week, with highs in the upper 30s/low 40s and
  lows near or below freezing. Precipitation signal remains
  uncertain, however the first snowflakes of the season may fly this
  weekend.

Discussion...
Skies are mostly sunny across most of central and
southern Minnesota after a round of rain and storms early this
morning. Lingering clouds from the early round of convection remain
over western Wisconsin, thus heating will be limited. Afternoon
highs appear to be on track, in the low to mid 60s in Minnesota and
the 50s in western Wisconsin.

After a brief lull in the activity, showers and thunderstorms will
return to the forecast this evening. The Storm Prediction Center has
placed southeastern Minnesota and west central Wisconsin under a
Marginal Risk for the potential of hail producing thunderstorms
overnight. A 30 to 40 knot LLJ will advect in from the southwest
late this evening, which will will be the main forcing mechanism
behind tonight's convective chances. RAP forecast soundings depict
an environment favorable for elevated convection, supported by 1500-
2000 j/kg of MUCAPE shown on the 12z HREF. The latest CAM suite is
in fairly good agreement when it comes to the timing of convective
initiation, with most guidance developing storms between 04-06z.
Showers and storms are forecast to move to the east northeast on the
nose of the advancing LLJ, ending in western Wisconsin around
daybreak.

The eastward shift of Tuesday's baroclinic zone was again noted on
the latest guidance suite, so have again lowered temperatures
slightly from the Twin Cities metro area to the northwest. Highs are
forecast to range from the mid 50s in western Minnesota, to the
upper 60s/near 70 degrees in southeastern Minnesota. Broad synoptic
lift in association with convergence along the surface boundary will
aid in the development of likely PoPs Tuesday afternoon and evening.
A second Marginal Risk has been placed over virtually the same
locations in southeastern Minnesota and western Wisconsin, where a
few storms may produce large hail. The overall setup for severe hail
appears conditional, with lower instability present (500-1000 j/kg
of MUCAPE per the 12z HREF). Despite limited potential for severe
storms, general t-storm PoPs do appear likely for most locations,
with the heaviest rain forecast to fall across south central
Minnesota into western Wisconsin. The axis of heaviest rainfall, say
0.5"-0.75", will be supported by 1.4" PWATs. Communities to the far
northwest of the Twin Cities currently have slight chance PoPs, thus
significantly lower rainfall expectations. Once this round of
convection departs, drier weather can be expected for much of
Wednesday with highs in the mid 60s.

The active pattern picks right back up Thursday, as a shortwave
originating in the southern Great Plains is forecast to eject to the
northeast. Moisture transport via large scale southerly flow will
quickly work to moisten the atmosphere, with anomalous PWATs
forecast to climb well into the 90th percentile per MPX sounding
climatology. GFS, ECMWF, and GEM all illustrate a quick progression
of this wave through Minnesota and Wisconsin, which means that while
heavy rain is likely to occur, the duration of the heavier rates
will be limited. Southeastern Minnesota and western Wisconsin will
yet again be the areas of focus for the most significant rainfall
accumulation. Model soundings remain too warm for a change in p-type
during the expected period of precipitation.

The coolest air of the season to date will drop temperatures to near
Thanksgiving normals this weekend. Highs will top out in the upper
30s and low 40s, with overnight lows set to fall below the freezing
mark. PoPs are forecast to return at some point over the weekend,
though variability in timing of this potential system is adding to
forecast uncertainty at this distance. Thermal profiles will be
favorable for the first snowflakes of the season to develop should
PoPs remain in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1044 PM CDT Mon Oct 23 2023

Showers and thunderstorms are beginning to develop across
southern MN. These storms will expand northeast through the
overnight. Cigs are expected to deteriorate toward morning area wide
to MVFR or IFR. A break in precip should occur Tuesday morning,
although some isolated-scattered activity could continue across the
same corridor as the storms overnight. Additional storms will become
widespread by afternoon along and southeast of a line from RWF to
MSP. Cigs should deteriorate further Tuesday evening.

KMSP...TS is most likely to occur between 8-11Z tonight, then 18-24Z
Tuesday, but it is still possible outside of the range Tuesday. VFR
this evening, with deteriorating conditions overnight and following
the TS.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc -SHRA/IFR in the overnight. Wind N 5-10 kts.
Thu...MVFR. Chc -SHRA/IFR. Wind NE 10-15 kts.
Fri...VFR. Chc -SHRA/IFR in the morning. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...Borghoff
DISCUSSION...Strus
AVIATION...Borghoff
Hazardous weather outlook, Oct 23, 9:10 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Mon Oct 23 2023

MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
250215-
Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
910 PM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few thunderstorms capable of producing hail in excess of 1 inch
in diameter will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again on Tuesday, with large hail
the primary threat.

Another round of heavy rain is possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight and again
Tuesday.

MNZ041>045-047>052-054>059-064-065-073-250215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-Redwood-
910 PM CDT Mon Oct 23 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Oct 23, 11:23 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1123 PM CDT Mon Oct 23 2023

MNZ092-240500-
Faribault MN-
1123 PM CDT Mon Oct 23 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FARIBAULT COUNTY
THROUGH MIDNIGHT CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Earth, or 18 miles east of Fairmont, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Easton and Delavan.

This includes the following highways...
 Interstate 90 between mile markers 118 and 120.
 U.S. Highway 169 between mile markers 12 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4373 9420 4385 9393 4385 9390 4374 9380
      4365 9413
TIME...MOT...LOC 0423Z 242DEG 29KT 4371 9410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Borghoff
Special weather statement, Oct 24, 12:02 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 AM CDT Tue Oct 24 2023

MNZ091-240530-
Martin MN-
1202 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARTIN COUNTY THROUGH
1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sherburn, or 11 miles east of Jackson In Jackson County, moving
northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Fairmont, Sherburn, Welcome, Granada, Northrop, Dunnell, and Fairmont
Airport.

This includes Interstate 90 between mile markers 88 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4352 9485 4360 9485 4382 9444 4369 9430
      4350 9476 4350 9483
TIME...MOT...LOC 0502Z 236DEG 45KT 4358 9477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

PEM
Special weather statement, Oct 24, 12:08 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1208 AM CDT Tue Oct 24 2023

MNZ084-085-093-240600-
Steele MN-Waseca MN-Freeborn MN-
1208 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FREEBORN...SOUTHWESTERN
STEELE AND SOUTHEASTERN WASECA COUNTIES THROUGH 100 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Freeborn, or 15 miles northwest of Albert Lea, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
New Richland, Clarks Grove, Ellendale, Geneva, Hartland, Hollandale,
Freeborn, Manchester, and Matawan.

This includes Interstate 35 between mile markers 15 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9365 4398 9320 4371 9313 4368 9365
TIME...MOT...LOC 0508Z 259DEG 28KT 4379 9362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:23 PM CDTSpecial Weather StatementMPXFaribault37 min
Oct 24, 12:02 AM CDTSpecial Weather StatementMPXMartin28 min
Oct 24, 12:08 AM CDTSpecial Weather StatementMPXFreeborn52 min
Oct 24, 1:30 AM CDTSpecial Weather StatementMPXRedwood30 min
Oct 24, 1:55 AM CDTSpecial Weather StatementMPXBlue Earth35 min
Oct 24, 2:09 AM CDTSpecial Weather StatementMPXRenville36 min
Oct 24, 10:17 AM CDTSpecial Weather StatementMPXWaseca28 min
Oct 24, 10:45 AM CDTSpecial Weather StatementMPXRice30 min
Oct 24, 11:13 AM CDTSpecial Weather StatementMPXRice32 min
Oct 24, 11:14 AM CDTSpecial Weather StatementMPXScott31 min
Oct 24, 12:32 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood43 min
Oct 24, 12:55 PM CDTSevere Thunderstorm WarningMPXSibley35 min
Oct 24, 1:06 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood24 min
Oct 24, 1:22 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley38 min
Oct 24, 1:32 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Sibley28 min
Oct 24, 1:52 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott38 min
Oct 24, 2:20 PM CDTSpecial Weather StatementMPXWashington25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.